The U.S. Food and Drug Administration (FDA) warned Americans this week that swallowing a whole bunch of over-the-counter anti-diarrhea medication — such as Imodium — will probably cause you to die.
At very high doses, the active ingredient in the medication, loperamide, can cause abnormal heart rhythms and other serious heart problems which can lead to cardiac arrest, the FDA explained in a safety announcement released on Tuesday.
Typically, the recommended daily dose of Imodium and other products containing loperamide ranges from 8 milligrams and 16 milligrams.
The problem comes when people — generally drug abusers — consume upwards of 300 milligrams of Imodium — or 1,875 percent of the recommended daily dose — in order to achieve a high similar to the euphoric embrace caused by a fix of heroin.
Deaths attributed to overdoses of anti-diarrhea medications are pretty rare. Since the FDA first approved loperamide in 1976, 10 people have departed this vale of tears because they took much of it — and 31 people have ended up in the hospital with severe heart problems.
However, over half of America’s cases of loperamide overdoses have occurred since 2010. In recent years, America’s poison control centers have seen a 71 percent increase in calls resulting from overdoses of Imodium and similar drugs containing loperamide.
Some of the people who died or were hospitalized were self-medicating because they were trying to quit using heroin or other opioids, such as oxycodone.
“Folks that are desperately addicted, folks that are looking to stave off withdrawal symptoms, will do whatever it takes, sometimes, really extreme things,” Jeffrey Reynolds, a medical doctor, told CBS New York. “So in the scheme of things, taking 300 pills is not unheard of.”
A typical Imodium pill contains 2 milligrams of loperamide, according to Johnson & Johnson, the manufacturer of the drug.
Death can more likely when people who suck down entirely too much Imodium are also taking other drugs, the FDA noted.